Several years ago a friend and patient of mine was spending some time with his family at the beach. On one particular day he rose from the sand and began an easy jog toward the water. After three or four steps he experienced what he said felt like being struck in one of his calves with a baseball bat. He fell to the ground and was unable to rise and walk. After getting home, a visit to his orthopedist revealed that he had a rather severe spontaneous tear of his calf muscle. He spent a couple of months walking in a boot.
He had recently been on a round of the antibiotic, Cipro, and he knew that this drug could cause spontaneous tendon ruptures and muscle tears. That is what happened.
Cipro belongs to a class of drugs known as Fluoroquinolones. They are antibiotics commonly used to treat a variety of illnesses such as respiratory and urinary tract infections. These medicines include ciprofloxacin (Cipro), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxicin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin). More than 23 million patients received a prescription for one of them in 2011.
Renata Albrecht, MD, who heads the FDA’s Division of Special Pathogen and Transplant Products, estimates that spontaneous ruptures occur in about one in 100,000 people. But, the agency says, taking the drugs appears to triple or quadruple the risk.
There are other bad things these drugs can cause. In a 2001 study by Dr. Jay Cohen, the following reaction rates were documented:
* Nervous system symptoms occurred in 91 percent of patients (pain, tingling and numbness, dizziness, malaise, weakness, headaches, anxiety and panic, loss of memory, psychosis)
* Musculoskeletal symptoms in 73 percent of patients (tendon ruptures, tendonitis, weakness, joint swelling)
* Sensory symptoms in 42 percent of patients (tinnitus, altered visual, olfactory, and auditory function)
* Cardiovascular symptoms in 36 percent of patients (tachycardia, shortness of breath, chest pain, palpitations)
* Skin reactions in 29 percent of patients (rashes, hair loss, sweating, intolerance to heat or cold)
* Gastrointestinal symptoms in 18 percent of patients (nausea, vomiting, diarrhea, abdominal pain)
The FDA has told companies that the drugs must now carry “black box” warnings alerting doctors and patients that the drugs can increase risk of tendinitis and tendon rupture in some patients. A “black box” warning is the FDA’s sternest warning.
A study published in Medical Science Monitor in 2014 showed that one of the drugs, levofloxacin, caused the cells in the discs of rat spines to break down . This is a particular importance to me as a chiropractor. If you have lower back pain and know that you have taken one of these drugs be sure to tell your chiropractor.